Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 82, NWS Huntsville, AL

August 21, 2021Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Aug 21, 2021, 6:16 PM CDT for Colbert County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 6:16 PM CDT (23:16 UTC)
Expired
Aug 21, 2021, 7:00 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KHUN 212316
SVRHUN
ALC033-220000-
/O.NEW.KHUN.SV.W.0082.210821T2316Z-210822T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
616 PM CDT Sat Aug 21 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Western Colbert County in northwestern Alabama...

* Until 700 PM CDT.

* At 615 PM CDT, a severe thunderstorm was located over Iuka, moving
  southeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cherokee, Malone, Mynot, Mt Hester, Margerum, Maud and Allsboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3489 8810 3468 8787 3458 8806 3458 8814
TIME...MOT...LOC 2315Z 326DEG 17KT 3480 8817 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JMS
2 follow-up statements
135 
WWUS54 KHUN 212339
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
639 PM CDT Sat Aug 21 2021

ALC033-220000-
/O.CON.KHUN.SV.W.0082.000000T0000Z-210822T0000Z/
Colbert AL-
639 PM CDT Sat Aug 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN COLBERT COUNTY...

At 639 PM CDT, a severe thunderstorm was located 7 miles southwest of
Cherokee, or 8 miles northeast of Tishomingo State Park, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Maud and Allsboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3479 8811 3480 8801 3468 8787 3458 8806
      3458 8814
TIME...MOT...LOC 2339Z 326DEG 17KT 3470 8809 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JMS
422 
WWUS54 KHUN 212353
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
653 PM CDT Sat Aug 21 2021

ALC033-220003-
/O.EXP.KHUN.SV.W.0082.000000T0000Z-210822T0000Z/
Colbert AL-
653 PM CDT Sat Aug 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLBERT COUNTY
WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3479 8811 3480 8801 3468 8787 3458 8806
      3458 8814
TIME...MOT...LOC 2353Z 326DEG 17KT 3465 8805 

$$

JMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:02 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 3:02 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
302 PM CDT Sat Aug 21 2021

.NEAR TERM...(Tonight)
Issued at 302 PM CDT Sat Aug 21 2021

It took a while, but storms from W Mid TN this morning have finally
advanced into N AL. Instead of backbuilding over the same area as
they did to the NW, the storms are now much more progressive, but
still capable of producing up to 1 inch/hour per latest MRMS/radar
estimates. Lighting has also generally decreased in frequency; the TN
Valley has been shrouded in low clouds all morning except for
western portions of the area (Tupelo reached 89, MSL reached 85,
while HSV has only reached 77). Precipitable water estimates from
satellite remain in the 2-2.25 inch range.

This morning's 12Z HRRR (and several other CAMs) handled things
fairly well so far today. They suggested an initial round of semi-
organized showers/storms in the late morning-early afternoon
(verifying so far), with a 2nd round in the early evening (generally
00-03Z) expected to develop within the highly unstable airmass to
the west. Satellite trends show bands of building cumulus in that
area, and some clearing already underway over southern Tennessee
suggests that destabilization is still possible. So forecast PoPs
will peak in that 00-03Z period, then taper off rapidly as the mid-
level impulse swings to the SE. Forecast soundings suggest cloud
cover should improve after about 06Z. Although clearing looks
unlikely, this may still be enough to allow for some fog formation
towards daybreak.

.SHORT TERM...(Sunday through Monday)
Issued at 302 PM CDT Sat Aug 21 2021

Another mid-level shortwave will round the SW flank of the eastern
CONUS trough late tonight into early Sunday, and should move across
the TN Valley during peak heating. There should be less moisture
available (PWats expected to be 1.5 to 2.00 inches rather than north
of 2.00) so coverage should be more limited than today, but there
should still be enough to produce at least scattered storms. The
shortwave should clear the area by Sunday evening, and ridging will
begin building in behind it, likely putting an end to this unsettled
pattern.

A ~594 dam upper high will develop over the Ark-La-Tex region by
Monday afternoon, bringing drier air and more substantial subsidence
to the region. PWats will drop all the way to ~1.25 inches, but this
will allow for the heat to return. High temperatures Monday should
easily reach the low-mid 90s (and there is a chance the blended
guidance is a couple degrees too low). When combined with mid-70s
dewpoints, heat index readings should rise to around 100 degrees.

.LONG TERM...(Monday night through Friday)
Issued at 302 PM CDT Sat Aug 21 2021

Mid-level ridging will persist over the central Plains for early-mid
week, keeping the TN Valley mostly dry, seasonably hot, and very
humid. Dew points will stay in the mid 70s as highs hit the low- mid
90s again Tuesday.

That pattern breaks down quickly. A weak circulation will come
ashore from the SE coast Thursday morning, but increasing moisture
(PWats migrating back toward 2 inches) and diminishing subsidence
will be enough to bring PoPs back into the forecast as soon as
Wednesday. NBM PoPs are reasonable for this timeframe for now, but
additional adjustments are likely as the effects of this low become
more apparent. Temperatures will fall a few degrees from their early-
week peak, but will still remain seasonable for late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Aug 21 2021

An organized cluster of storms will affect KHSV around 18Z; KMSL will
be on the western fringe of the cluster but could still see enough
lightning to affect the terminal. Lightning could continue thru 20Z.
After that, confidence decreases in direct impacts; there will likely
be at least a small break with mostly VFR conditions and additional
scattered SHRA/TSRA later in the afternoon. Confidence is not high
enough to include a TEMPO, only a long-duration VCTS. Rain chances
fall after sunset and particularly after 06Z. If any clearing is
able to occur, fog may become an issue towards daybreak.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...BCC
SHORT TERM...BCC
LONG TERM...BCC
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 21, 11:51 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1151 AM CDT Sat Aug 21 2021

ALZ001>010-016-TNZ076-096-097-220800-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1151 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue on and off through this
afternoon and evening. The main hazard will be localized flash
flooding, but damaging winds will also be possible with stronger
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are forecast Sunday. Additional
chances for afternoon and evening showers and thunderstorms will
return Wednesday through Friday.

Temperatures will increase early next week with humidity remaining
elevated. This combination will lead to maximum heat index values of
around 100 degrees, especially along and west of Interstate 65.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 21, 12:43 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1243 PM CDT Sat Aug 21 2021

ALZ003-211830-
Franklin AL-
1243 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of western Franklin
County through 130 PM CDT...

At 1243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belmont, or near Red Bay, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Red Bay, Vina, Hodges, Pleasant Site, Pogo, Atwood, Dempsey, Little
Bear Creek Reservoir, Halltown and Cedar Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3458 8814 3452 8791 3431 8785 3432 8817
TIME...MOT...LOC 1743Z 297DEG 24KT 3449 8815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kula
Special weather statement, Aug 21, 1:04 PM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
104 PM CDT Sat Aug 21 2021

ALZ004>009-016-211845-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
Jackson AL-
104 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Jackson,
northwestern Marshall, southern Madison, southeastern Limestone,
northwestern Cullman, Morgan and southeastern Lawrence Counties
through 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Decatur to Huntsville.
Movement was south at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Decatur, Madison, Hartselle, Moulton, Redstone Arsenal,
Moores Mill, Priceville, Trinity and Owens Cross Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.

If on or near Lakes Guntersville or Wheeler, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3430 8711 3430 8731 3464 8740 3470 8695
      3482 8648 3444 8620 3429 8675 3424 8711
TIME...MOT...LOC 1803Z 338DEG 19KT 3459 8729 3464 8692 3474 8653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kula
Special weather statement, Aug 21, 1:52 PM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
152 PM CDT Sat Aug 21 2021

ALZ004-007-008-016-211930-
Marshall AL-Lawrence AL-Morgan AL-Cullman AL-
152 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of west central
Marshall, Cullman, Morgan and southern Lawrence Counties through 230
PM CDT...

At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan City to near Brushy Lake. Movement
was southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cullman, Hartselle, Arab, Good Hope, Falkville, Holly Pond, Morgan
City, Baldwin, Vinemont and Somerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3430 8711 3430 8746 3438 8753 3453 8655
      3426 8644 3425 8652 3411 8661 3412 8663
      3411 8664 3403 8711
TIME...MOT...LOC 1852Z 324DEG 20KT 3449 8647 3436 8732

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kula
Special weather statement, Aug 21, 2:25 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
225 PM CDT Sat Aug 21 2021

ALZ016-212015-
Cullman AL-
225 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of Cullman County
through 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Falkville to Ashridge.
Movement was south at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding and very low visibility. Do not drive your
vehicle through flooded roadways.

If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3396 8711 3397 8714 3399 8715 3399 8711
      3428 8711 3430 8661 3418 8655 3412 8660
      3412 8663 3409 8666 3408 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3395 8682 3392 8708
TIME...MOT...LOC 1925Z 339DEG 16KT 3430 8678 3423 8745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kula
Special weather statement, Aug 21, 2:31 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT Sat Aug 21 2021

ALZ004-007-016-212015-
Lawrence AL-Morgan AL-Cullman AL-
231 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northwestern
Cullman, southwestern Morgan and southern Lawrence Counties through
315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Brushy Lake, or 10 miles south of
Moulton, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartselle, Falkville, Lacon, Massey, Bankhead National Forest and
Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 8711 3430 8711 3430 8746 3441 8750
      3441 8710 3440 8687 3427 8686
TIME...MOT...LOC 1931Z 306DEG 18KT 3433 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kula
Special weather statement, Aug 21, 3:09 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CDT Sat Aug 21 2021

ALZ016-212100-
Cullman AL-
309 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Cullman
County through 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Dam, or 11 miles northeast of Jasper, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hanceville, Good Hope, Dodge City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3408 8711 3412 8676 3400 8675
      3395 8679 3396 8682 3393 8686 3394 8688
      3392 8689 3391 8692 3387 8692 3386 8696
      3386 8699
TIME...MOT...LOC 2009Z 271DEG 23KT 3394 8710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kula

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:38 AM CDTSpecial Weather StatementHUNLimestone52 min
Aug 21, 12:19 PM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison41 min
Aug 21, 12:43 PM CDTSpecial Weather StatementHUNFranklin47 min
Aug 21, 1:04 PM CDTSpecial Weather StatementHUNLawrence, Madison, Morgan41 min
Aug 21, 1:52 PM CDTSpecial Weather StatementHUNCullman, Morgan38 min
Aug 21, 2:25 PM CDTSpecial Weather StatementHUNCullman50 min
Aug 21, 2:31 PM CDTSpecial Weather StatementHUNLawrence44 min
Aug 21, 3:09 PM CDTSpecial Weather StatementHUNCullman51 min
Aug 21, 3:15 PM CDTSevere Thunderstorm WarningHUNCullman30 min
Aug 21, 6:24 PM CDTTornado WarningHUNColbert23 min
Aug 21, 6:58 PM CDTSpecial Weather StatementHUNFranklin47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.